Psychotropic-Induced Hyponatremia: A Review
Javed Ather Siddiqui, Shazia Farheen Qureshi, Abdullah Al Zaharani
Psychotropic-induced hyponatremia is the most common electrolyte imbalance experienced in the psychiatric clinical practice. It is commonly seen in geriatric patients and it is always overlooked and untreated in psychiatric patients and this would explain why it leads to increased mortality. Psychotropic drugs such as antidepressants, antipsychotics, mood stabilizers, and sedative-hypnotics can lead to hyponatremia, while it commonly occurs in antidepressant use. In this review, a thorough search was performed using the databases of ResearchGate, PubMed, Scopus, PsycInfo, ScienceDirect, and Google Scholar. This review aimed to shed light on the probable psychopathology, evaluation of hyponatremia, a closer look at different types of hyponatremia, and its incidence with various psychotropic medications. We also summarized the clinical presentations of hyponatremia, the identified risk factors with various psychotropic, and concluded by discussing the mainstay management of hyponatremia.

Key words: Antipsychotics, hyponatremia, selective serotonin reuptake inhibitors, syndrome of inappropriate secretion of antidiuretic hormone (SIADH)
Psychiatry and Behavioral Sciences 2018;8(4):213-21
Online ISSN: 2636-834X
Creative Commons License This work is licensed under a Creative Commons Attribution 3.0 Unported License